Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Topeka, KS

April 24, 2007Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2007, 4:51 PM CDT for Jefferson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2007, 4:51 PM CDT (21:51 UTC)
Expired
Apr 24, 2007, 5:30 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:24 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242151
SVRTOP
KSC087-242230-
/O.NEW.KTOP.SV.W.0020.070424T2151Z-070424T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT TUE APR 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  EAST OF PERRY...OR ABOUT 9 MILES NORTHWEST OF LAWRENCE...MOVING
  NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...
  MCLOUTH...
  WINCHESTER...
  NORTONVILLE...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3941 9517 3908 9522 3906 9539 3908 9541
      3942 9536

$$
2 follow-up statements
000 
WWUS53 KTOP 242202
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT TUE APR 24 2007

KSC087-242230-
/O.CON.KTOP.SV.W.0020.000000T0000Z-070424T2230Z/
JEFFERSON-
503 PM CDT TUE APR 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN JEFFERSON COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OSKALOOSA...OR ABOUT 12 MILES NORTHWEST OF TONGANOXIE...
MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER AND NORTONVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9517 3916 9521 3917 9538 3942 9536

$$
000 
WWUS53 KTOP 242222
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT TUE APR 24 2007

KSC087-242232-
/O.EXP.KTOP.SV.W.0020.000000T0000Z-070424T2230Z/
JEFFERSON-
522 PM CDT TUE APR 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 530 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9517 3916 9521 3917 9538 3942 9536

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:01 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 24, 3:01 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT TUE APR 24 2007

.DISCUSSION...

PRECIPITATION CHANCES TONIGHT AND WEDNESDAY ARE THE MAIN FORECAST
CHALLENGES THROUGH WEDNESDAY AFTERNOON.

UPPER LOW AND SURFACE MAKING SLOW EASTWARD PROGRESS ACROSS
SOUTHERN COLORADO EARLY THIS AFTERNOON. DRY PUNCH HAS PUSHED A
DRYLINE/PACIFIC BOUNDARY INTO SOUTH CENTRAL KANSAS AND WEST CENTRAL
OKLAHOMA WITH A WARM/STATIONARY FRONT FROM WEST CENTRAL KANSAS
NORTHEAST TO NEAR CNK AND STJ...ENHANCED BY PERSISTENT ELEVATED
CONVECTION FROM LAST NIGHT THROUGH EARLY AFTERNOON. BOUNDARY HAS
MADE ITS WAY SOUTH ACROSS HIGHWAY 36 FROM THIS RAIN COOLED AIR.
CONVECTION THAT FIRED IN THE MOIST PLUME AHEAD OF THE DRYLINE HAS
REACHED NORTH CENTRAL KANSAS...WITH LESS IMPRESSIVE DEVELOPMENT TO
THE SOUTH.

SEVERE WEATHER CONCERNS CONTINUE FOR THE AFTERNOON AND AT LEAST
EVENING HOURS WITH UPPER LEVELS CONTINUING TO DESTABILIZE WITH A
WEAKER WAVE APPEARING TO WRAP ACROSS THE SOUTHWEST QUADRANT OF THE
UPPER LOW AT MID DAY. ALTHOUGH THE DRYLINE/PACIFIC FRONT MAY LOSE
ITS IDENTITY FOR A LOW LEVEL FOCUSING MECHANISM THIS
EVENING...STORMS SHOULD BE ONGOING IN AND NEAR THE AREA AT ISSUANCE
TIME...AND PERSIST BY AID OF DEEP MOISTURE AND DIFFLUENCE ALOFT.
INSTABILITY WILL SLOWLY DIMINISH WITH LOSS OF DAYTIME HEATING...BUT
SOME WILL PERSIST ALOFT. LOW LEVEL WINDS SHOULD BACK SOMEWHAT THIS
EVENING AS THE SURFACE LOW MOVES ACROSS NORTHERN OKLAHOMA AND KEEP
SOME THREAT OF TORNADOES IN PLACE FOR AT LEAST SEVERAL HOURS.
PRECIPITATION CONCERNS SLOWLY TRANSITION TO A LESS SEVERE NATURE ON
THROUGH WEDNESDAY AFTERNOON. MODELS DIFFER ON PLACEMENT OF BEST RAIN
CHANCES...SOMEWHAT TIED TO THE HANDLING OF THE CURRENT SOUTHWEST
QUADRANT FEATURE AND ITS AFFECT ON THE UPPER LOW. STILL...DEEP
MOISTURE WILL REMAIN WITH SOME Q-G FORCING ALOFT LOW LEVEL MOISTURE
CONVERGENCE AND FRONTOGENESIS FOR MOST PLACES TO SEE SOME MORE RAIN.
LOW LEVEL TEMPS MAY BE WARM ENOUGH FOR A FEW SEVERE STORMS IN EAST
CENTRAL KANSAS...BUT THREAT LOOKS MUCH LOWER THAN THAT OF THIS
EVENING. DID NOT CHANGE TEMPERATURES MUCH FOR TONIGHT OR WEDNESDAY
WITH PRECIPITATION AND CLOUD COVER KEEPING THINGS COOL FOR THE
AFTERNOON.

UPPER TROUGH WILL CONTINUE TO PROGRESS EAST WEDNESDAY NIGHT ACROSS
EASTERN KANSAS. EXPECT SHOWERS IN THE DEFORMATION AXIS TO THE
NORTHWEST OF THE UPPER LOW THROUGH THE NIGHT. SOME ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THE NIGHT SOUTHEAST OF
THE TURNPIKE.

THURSDAY DEPENDING ON THE FORWARD SPEED OF THE UPPER LOW INTO
MISSOURI THE 850-500 MB TROUGH AXIS MOVES EAST OF THE CWA BY 18Z
THURSDAY AND HAVE EXPANDED POPS SLIGHTLY WEST FROM PRIOR FORECAST
AND DROP PRECIPITATION FOR THE AFTERNOON HOURS IN THE EASTERN CWA.

THE NEXT WAVE TO MOVE THROUGH ON FRIDAY MOVES A TROUGH QUICKLY
THROUGH THE MORNING AND AFTERNOON HOURS. BEST FORCING LOOKS TO BE
ACROSS SOUTHERN KANSAS AND INTO PARTS OF EAST CENTRAL DURING THE DAY
ON FRIDAY. WILL HOLD OFF FOR NOW ON INTRODUCING SMALL CHANCE OF
SHOWERS FRIDAY AFTERNOON. ECMWF AND CANADIAN GEM KEEP QPF TO THE
SOUTH OF THE CWA AS DOES THE GFS.

FORECAST BEYOND FRIDAY INTO NEXT TUESDAY BEARS SOME WATCHING FOR
EARLY NEXT WEEK AS MODELS DIFFER WITH THE PLACEMENT OF THE UPPER LOW
THAT MOVES EAST OUT OF THE ROCKIES. CONSENSUS WAS TO LEAN TOWARD THE
24/00Z RUN OF THE ECMWF WHICH PUTS A CLOSED LOW OVER NORTH TEXAS
WHILE THE GFS MOVES OUT A OPEN TROUGH ACROSS KANSAS ON TUESDAY. WITH
ENOUGH UNCERTAINTY WILL NOT INTRODUCE POPS AT THIS TIME.
TEMPERATURES WILL RECOVER FROM THE 60S ON FRIDAY TO THE LOWER 80S
FOR SUNDAY THROUGH TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 3:45 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT TUE APR 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT ACROSS THE OUTLOOK
AREA. SOME SEVERE THUNDERSTORMS ARE EXPECTED...WITH LARGE
HAIL...DAMAGING WINDS...AND TORNADOES BEING POSSIBLE. THE CHANCES
FOR SEVERE WEATHER WILL DIMINISH SOMEWHAT OVERNIGHT...WITH LARGE
HAIL BEING THE MOST LIKELY SEVERE WEATHER TYPE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE FOR MUCH OF THE AREA WEDNESDAY...AND
A FEW SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FOR EAST
CENTRAL KANSAS. SOME CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR
MAINLY EAST CENTRAL KANSAS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 24, 2:57 PM CDT, 1 hour 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT TUE APR 24 2007

KSZ009-010-021-022-242030-
CLAY-MARSHALL-RILEY-WASHINGTON-
257 PM CDT TUE APR 24 2007

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF SOUTHEASTERN WASHINGTON...MARSHALL...AND
NORTHEASTERN CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE GREENLEAF...BARNES AND WATERVILLE.

AT 242 PM...THIS STORM PRODUCED NICKLE SIZED HAIL IN CLAY CENTER.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, Apr 24, 4:01 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT TUE APR 24 2007

KSZ022-023-038-242115-
POTTAWATOMIE-RILEY-WABAUNSEE-
401 PM CDT TUE APR 24 2007

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTH AT 30 MPH ACROSS
SOUTHEASTERN RILEY...CENTRAL AND WESTERN POTTAWATOMIE AND NORTHWEST
WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
LOUISVILLE...WHEATON...WESTMORELAND...OLSBURG AND BLAINE.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 24, 4:21 PM CDT, 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT TUE APR 24 2007

KSZ023-024-038-039-242130-
JACKSON-POTTAWATOMIE-SHAWNEE-WABAUNSEE-
421 PM CDT TUE APR 24 2007

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS
OF SOUTHWEST JACKSON...SOUTHEAST POTTAWATOMIE...NORTHWEST SHAWNEE
AND NORTHEAST WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WILLARD...ST.
MARYS...ROSSVILLE AND DELIA. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 333 AND 347 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 24, 4:29 PM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT TUE APR 24 2007

KSZ023-024-038-039-242145-
JACKSON-POTTAWATOMIE-SHAWNEE-WABAUNSEE-
429 PM CDT TUE APR 24 2007

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS
OF SOUTHWEST JACKSON...SOUTHEAST POTTAWATOMIE...NORTHWEST SHAWNEE
AND NORTHEAST WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE DELIA...POTAWATOMI RESERVATION...MAYETTA...ST. MARYS
AND DENISON.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Apr 24, 4:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 SE MAPLE HILL         39.07N 96.01W
04/24/2007  E0.88 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            SPOTTER LOCATED AT MILE MARKER 343 ON I-70. HEAVY RAIN
            REDUCED VISIBILITY LESS THAN 100FT.

&&

BYRNE
Special weather statement, Apr 24, 4:45 PM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT TUE APR 24 2007

KSZ024-039-242215-
JACKSON-SHAWNEE-
445 PM CDT TUE APR 24 2007

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS  JACKSON
AND EXTREME NORTHWEST SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA...
DELIA...CIRCLEVILLE...HOLTON...WHITING AND NETAWAKA.

A TORNADO WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:16 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.